News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Vasovagal attacks?


 jessyverylost - Sun Aug 01, 2004 11:08 pm

Hi, as of late i have been suffering from fainting spells, my dr diagnosed me as being vasovagal and put me on florinef. The problem is that in the evening i am super tired and weak (like @ 7pm i cannot do anything and just go to sleep) and i run a fever every night, but not in the morning. Are these common reactions to this drug, or is my body just wacko? it doesnt seem like the drugs are working either, as last week i almost passed out twice, ruining my whole day. I guess I'm just starting to get desperate to get fixed since i start up at Cal in three weeks and cant have this happening at college! Thanks for any reply! Late, Jess
 Dr. Tamer Fouad - Mon Aug 02, 2004 1:23 am

User avatar Hello,
Several types of drugs have been used in patients with vasovagal syncope. These include beta blockers, serotonin uptake inhibitors (i.e., drugs in the Prozac category), florinef (a drug that prevents dehydration by retaining sodium), and midodrine (a drug that tends to limit the dilation of blood vessels). These drugs substantially reduce the episodes of syncope only 60 - 70% of the time, and finding the "right" drug treatment is a matter of trial and error. Patience is required on the part of both the doctor and patient.

Florinef is a steroid (a type of cortisone). It has strong mineralocorticoid properties, meaning it can increases the salt and water in the blood.
 Dr. Yasser Mokhtar - Mon Aug 02, 2004 4:36 pm

User avatar Dear Jess,

When you say fainting spells do you mean total loss of consciousness? If yes, what kind of tests did your doctor do to come to the conclusion of this being vasovagal syncope?

How long have you been having these episodes that you called fainting spells and what exactly happens during these spells? Are these spells related to exercise in any way? Would you please elaborate more on these episodes?

In my opinion, syncope in young age has to be investigated to rule out serious causes before labeling it vasovagal.

An echocardiogram has to done to look at the heart muscle (to rule out obstructive cardiomyopathy), at the valves to rule out obstructive lesions (such as mitral or aortic stenosis) and at the pressures to make sure that there is no pulmonary hypertension. ekg (electrical drawing of the heart) and/or holter monitor (24 hours heart monitoring) could be done if deemed necessary if there are symptoms to suggest that the cause of this syncope is arrhythmias.

An eeg (electrical drawing of the brain) has to be done to make sure that there is no seizure activity leading to loss of consciousness if the history is suggestive.

If these come back negative, then a tilt table test is in order to diagnose what type of syncope it is to give the appropriate treatment.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 jessyverylost - Sat Aug 07, 2004 6:53 pm

Thanks for the quick reply!

Anyways- Ive already been back to my Dr on friday- we tried blood tests (Mono, Blood Chemistry, Anemia, Blood Count, Diabeties- all came back negative) did an echo, EKG, halter (I go back for another one on monday to see if it is tacacardia) and it is rather scary to be in his office and have the guy go "well right now I'm drawing a blank..."

There's two things. First the fainting- I'm out for only a few seconds (usually I come to within a few seconds of hitting the ground) They put me on Florinef for that, and thus far it seems to be working.

But the thing is the weakness and shaking. I always seem to be weaker than I use to be. Sometimes i start to shake which is really weird. I think the reason my heart goes crazy on this occurance is because I get scared, but I really don't know.

It was funny on Friday- my doctor was asking me if I could think of any anything that could cause this- we went over every possibility- his only answer- wait. Any suggestions that i could them about?

Thanks so much!

Jess
 Dr. Yasser Mokhtar - Sun Aug 08, 2004 10:09 am

User avatar Dear Jess,

Thank you very much for the update.

Fainting spells or syncope is not an easy entity to investigate because of the many causes that can syncope and the large number of tests involved.

Your doctor did a great job by investigating the cardiac causes of syncope and giving you a medication that so far seems to work for you.

Even though, it seems a remote possibility that seizures could be behind your fainting spells, yet, i would recommend that you be seen by a neurologist to see whether he recommends you having an electroencephalogram (eeg) which is a drawing or recording of the electrical activity of the brain to prove or disprove the presence of seizures because you would not like if this was missed as a reason behind your fainting spells.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here